Arizona, 2019

Flash Flood and Damaging Wind in Arizona, September 1, 2019

September 1, 2019 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms produced heavy rain, flash flooding, and strong winds in Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain, flash flooding, and strong winds in Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:34 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 1, 2:34 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Sun Sep 1 2019

.SYNOPSIS...Active monsoon conditions are expected to continue
through much of this week. Temperatures will cool off noticeably
over the next couple days.

&&

.DISCUSSION...Isolated to scattered thunderstorms have developed
early this afternoon, mainly along and south of the Mogollon Rim.
The primary hazards with these storms has been locally heavy
rainfall and gusty winds. Radar trends and latest hi-res guidance
continues to indicate a damaging wind threat as storms move off
the higher terrain late this afternoon into the evening. The area
of most concern is across Yavapai and Gila counties where very
warm boundary layers and moderate CAPE values exist. Convection
may linger well into the evening hours before diminishing
overnight.

Shower and thunderstorm chances look to become more widespread on
Monday as moisture continues to increase across the region. At
this moment, it looks like the best instability and moisture will
reside over Coconino and Yavapai counties. Storm motion looks to
generally be toward the west-northwest throughout the day. Heavy
rainfall and flash flooding will be a concern. We also expect a
cooling trend to begin Monday after several days of well above
normal temperatures.

The remainder of the week is likely to feature daily chances for
afternoon showers and storms, along with near normal high
temperatures. Long range model guidance continues to indicate the
potential for a trough to impact the region next weekend,
resulting in enhanced storm activity. Stay tuned.

&&

.AVIATION...For the 00Z package...Shower and thunderstorm chances
will continue along and south of the Mogollon Rim this evening.
Expect chances to diminish late in the evening and overnight. More
widespread shower and thunderstorm activity will develop on Monday.
Gusty winds to 35+ kts and localized MVFR conditions possible near
thunderstorms. Elsewhere, light winds. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread shower and thunderstorm chances are
expected over the next couple days. A cooling trend will occur, but
temperatures will remain above normal.

Wednesday through Friday...Expect cooler temperatures, with active
monsoon conditions through this period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 3:54 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
354 PM MST Sun Sep 1 2019

AZZ008-018-037-012345-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
354 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Oxbow Estates, or 10 miles west of Payson, moving
southwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
east central Arizona...and west central Arizona.

LAT...LON 3402 11192 3413 11199 3432 11147 3416 11137
      3400 11166 3400 11174
TIME...MOT...LOC 2253Z 061DEG 24KT 3421 11151

MAS
Local storm report, Sep 1, 4:09 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     PAYSON                  34.24N 111.33W
09/01/2019                   GILA               AZ   LAW ENFORCEMENT

            PAYSON POLICE REPORT MULTIPLE TREES AND
            POWER POLES DOWN IN THE CITY.

&&

JJ
Special weather statement, Sep 1, 4:19 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
419 PM MST Sun Sep 1 2019

AZZ008-037-020000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
419 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 500 PM
MST...

At 418 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Ash Fork to near
Clarkdale. Movement was southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chino Valley, Prescott Valley, Clarkdale, Verde Village, Yavapai
County Fairgrounds, Bridgeport, Cottonwood, Paulden, Jerome, Mingus
Mountain Campground, Playground Group Campground and Potato Patch
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3504 11290 3449 11215 3471 11197 3522 11269
TIME...MOT...LOC 2318Z 044DEG 10KT 3512 11270 3470 11212

MAS
Special weather statement, Sep 1, 5:05 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
505 PM MST Sun Sep 1 2019

AZZ008-016-037-038-020045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-Eastern Mogollon Rim-
505 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 10 miles southeast of Sedona. This storm was
nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties including I-17 between the Country Overlook and
the Sedona Exit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3466 11169 3477 11174 3483 11166 3482 11166
      3481 11165 3480 11165 3480 11156 3479 11155
TIME...MOT...LOC 0005Z 323DEG 0KT 3476 11166

MAS
Special weather statement, Sep 1, 5:22 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
522 PM MST Sun Sep 1 2019

AZZ008-037-038-020100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
522 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 600 PM
MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 12 miles southwest of Sedona, moving southwest at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Page Springs,
Cornville, Jerome, Dead Horse Ranch State Park and Tuzigoot National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3486 11195 3472 11182 3458 11199 3477 11216
TIME...MOT...LOC 0021Z 053DEG 19KT 3476 11197

MAS
Special weather statement, Sep 1, 6:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
616 PM MST Sun Sep 1 2019

AZZ008-037-020200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
616 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 700 PM
MST...

At 616 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Chino Valley to near Camp
Verde. Movement was southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Camp Verde, Chino Valley, Prescott Valley, Prescott, Dewey-humboldt,
Mcguireville, Cherry, Prescott Airport, Montezuma Castle National
Monument, Prescott Gateway Mall, Yavapai County Fairgrounds, Yavapai
Campground, Middle Verde, Lake Montezuma, Cottonwood, Mingus Mountain
Campground, Playground Group Campground, Clear Creek Campgrounds,
Potato Patch Campground and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3462 11262 3432 11182 3458 11162 3483 11236
TIME...MOT...LOC 0116Z 035DEG 11KT 3475 11234 3455 11176

MAS

The radar

The Flagstaff radar (KFSX), 117 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
September 1, 6:50 PM MST to 7:10 PM MST
Where
Yavapai County, 0.69 mi S of Prescott to 1.43 mi WNW of Agua Fria
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.540, -112.470

A thunderstorm caused lots of wind damage (mostly downed tree branches) and 0.75 to 1.10 inches of rain in the Prescott and Dewey areas.

Flash Flood, Yavapai

When
September 1, 8:45 PM MST to 11:45 PM MST
Where
Yavapai County, 0.9 mi SW of Humboldt to 6.73 mi ESE of Poland Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.490, -112.240

The Agua Fria river gauge near Humbolt showed a 4 feet rise between 815 and 845 PM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857048, 857038.